Kentucky, 2014Tornado and Flash Flood in Kentucky, June 2, 2014
June 2, 2014 · NWS PAH · 2 events in 1 county or zone
Scattered thunderstorms occurred immediately ahead of a weak shortwave trough over northeast Arkansas and eastern Missouri. The storms were fed by a moist southwest wind flow ahead of a weak cold front over western Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $190,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms occurred immediately ahead of a weak shortwave trough over northeast Arkansas and eastern Missouri. The storms were fed by a moist southwest wind flow ahead of a weak cold front over western Missouri. An isolated short-lived tornado occurred with one of these storms. Flash flooding occurred in the city of Paducah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 2, 4:37 PM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Jun 2, 4:37 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
537 PM CDT Mon Jun 2 2014
.UPDATE...
Issued at 535 PM CDT MON JUN 2 2014
Updated Aviation section for 00Z TAF Issuance.
&&
.SHORT TERM...(Tonight through Wednesday night)
Issued at 245 PM CDT MON JUN 2 2014
The main item of interest in the short term is a fairly well
organized system that will bring thunderstorms on Wednesday and
Wednesday night. Ahead of that system...there will be relatively low
coverage of showers and storms Tuesday and Tuesday night as a small
500 mb ridge builds over the central states.
As far as the daily details...
Showers and isolated storms will slowly diminish tonight with loss
of diurnal heating. Coverage today has been widespread compared to
the previous few days...due mainly to a weak 500 mb shortwave
advancing east across Missouri. Lows will again be around 70 in the
warm and humid air mass.
On Tuesday...500 mb ridging will nose northeast into the Ohio
Valley. Despite increasingly anticyclonic flow aloft...isolated to
scattered storms are likely in this very moist and uncapped air
mass. Convective coverage should be considerably lower than
today...especially in the south. The models depict a weak surface
trough between Interstates 70 and 64 Tuesday...which may initiate
slightly greater coverage of storms in southern IL and southwest
IN.
Tuesday night appears mainly dry under the mid level ridge. A few
storms may linger into the evening across the interstate 64
corridor.
Wednesday and Wednesday night appears to be a potentially active
period for strong to severe convection. A strong 500 mb shortwave
currently moving onshore into California will round the top of the
500 mb ridge over the southwestern states and southern Plains. The
models have all trended considerably faster with this system...such
that the timing of the frontal passage now looks closer to the time
of peak heating. The front is expected to cross the St. Louis area
early in the evening...crossing the Lower Ohio Valley around
midnight.
Shear and instability parameters are favorable for organized severe
storm structures including supercells. Both the nam and gfs are
similar with capes peaking around 3000 j/kg in the late
afternoon...only slowly falling to near 2000 by 06z. Deep layer bulk
shear values /0 to 6 km/ are forecast from 40 to 50 knots...with 850
mb winds near 30 knots. Rather warm mid level temps are
forecast...with the 700 mb plus 12 isotherm as far east as the
Mississippi River. This capping inversion may serve to delay
initiation or arrival of surface based storms until late in the day.
However...model point forecast soundings indicate convective
inhibition will disappear by around 00z at kpah. Therefore...will
continue likely pops for areas where the cap is weakest...north and
east of kpah.
.LONG TERM...(Thursday through Monday)
Issued at 245 PM CDT MON JUN 2 2014
Confidence is increasing some in the Thu/Fri time frame, but
uncertainty remains fairly high in the last part of the extended.
Cold front that could possibly bring a severe storm threat for Wed
should settle south of the region Thursday, allowing some drier
air to work into most locations, esp n/e areas. However, a mid level
short wave moving ese from the Plains could spark overnight
convection (possible MCS) on the cool side of the front (over our
region) Thu night into Fri morning. The 12Z Operational GFS/ECMWF
and esp the GEM now suggest this, so will increase POPS into the
likely category in some locations, esp along and west of the MS
River.
After a brief respite Friday afternoon/Friday night, it now
appears yet another low pressure system will come out of the
Plains toward the mid/upper MS River Valley. Will probably need to
begin ramping up shower/thunderstorm chcs again over the weekend,
though the timing of this next cold front, esp Sat night into
Sunday. Concerning temps, decided to stick fairly close to a
model blend. After a brief cool down behind the from Thu into Fri,
will likely warm up ahead of the next system Sat.
&&
.AVIATION...
Issued at 535 PM CDT MON JUN 2 2014
Early evening convection will move west-east with potential for
MVFR/IFR restrictions, otherwise low VFR clouds should disperse
overnight with mid-high cigs and patches of MVFR pre dawn Fog.
Tmrw will see diurnal cu and probably mid or high cloud above it,
but perhaps low cigs/pops low enough to preclude mention.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jun 2, 4:09 AM CST, 15 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
509 AM CDT MON JUN 2 2014
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
509 AM CDT MON JUN 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO LOCALLY NUMEROUS THUNDERSTORMS WILL YIELD RAINFALL
AMOUNTS BETWEEN THREE QUARTERS TO ONE INCH AN HOUR...ESPECIALLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. THIS MAY LEAD TO
ISOLATED LOW LAND FLOODING AND PONDING ON ROADWAYS. OCCASIONAL
LIGHTNING MAY ALSO BE A HAZARD. THE MAJORITY OF THE HEAVY RAIN AND
LIGHTNING POTENTIAL WILL SHIFT TO THE PENNYRILE REGION LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE FORECAST FOR ALL OR PART OF THE OUTLOOK AREA
THROUGH SUNDAY. LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING WILL BE
THE MOST COMMON HAZARDS THROUGHOUT THE PERIOD.
THERE IS THE POTENTIAL THAT A FEW THUNDERSTORMS TUESDAY AFTERNOON
COULD APPROACH SEVERE LIMITS...PRODUCING WIND GUSTS BETWEEN 40
AND 50 MPH AND HAIL UP TO ONE INCH. THESE STORMS WILL LIKELY BE
MOVING EAST BETWEEN 20 AND 25 MPH.
FROM MIDDAY INTO EARLY EVENING WEDNESDAY...SOME STORMS...ESPECIALLY
ALONG THE INTERSTATE 64 CORRIDOR INTO SOUTHEAST ILLINOIS AND
SOUTHWEST INDIANA MAY REACH SEVERE LIMITS WITH DAMAGING WINDS AND
HAIL THE PRIMARY HAZARDS. A TORNADO OR TWO CANNOT BE RULED OUT
ALONG A WARM FRONT AS IT LIFTS NORTHEAST THROUGH THE OUTLOOK AREA.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED ON WEDNESDAY...ESPECIALLY
ALONG THE INTERSTATE 64 CORRIDOR OF SOUTHEAST ILLINOIS AND SOUTHWEST
INDIANA.
SMITH/JAP
In the hours before
Special weather statement, Jun 2, 5:17 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
617 PM CDT MON JUN 2 2014
INZ081-082-085>088-KYZ005>022-030130-
GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-
INCLUDING THE CITIES OF...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...PADUCAH...MAYFIELD...
SMITHLAND...BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...
PRINCETON...MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...
HENDERSON...OWENSBORO...CALHOUN...GREENVILLE...ELKTON
617 PM CDT MON JUN 2 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 615 PM...NWS RADAR SHOWED THUNDERSTORMS WITH HEAVY RAIN OVER
PORTIONS OF SOUTHWEST INDIANA AND WESTERN KENTUCKY.
THROUGH 815 PM...THE HEAVIEST RAINS WILL BE ALONG AND JUST EAST OF
THE LAKES IN WESTERN KENTUCKY...MOVING INTO AND ACROSS THE
PENNYRILE REGION. THE STORMS WITH THE HEAVIEST RAINS IN SOUTHWEST
INDIANA WILL BE ALONG AND EAST OF HIGHWAY 41 AND THE EVANSVILLE
AREA.
THESE HEAVY RAINS WILL PRODUCE SOME LOCALIZED PONDING OF WATER ON
ROADWAYS AND RESTRICT VISIBILITIES FOR AREA DRIVERS. IT WILL BE
BEST TO SLOW DOWN AND ALLOW YOURSELF PLENTY OF TIME TO REACH YOUR
DESTINATION IF YOU ENCOUNTER ONE OF THESE HEAVY RAIN PRODUCING
THUNDERSTORMS.
STORMS SHOULD DIMINISH SOME IN OVERALL STRENGTH AS THE EVENING
WEARS ON AND THE SUN BEGINS TO SET.
Special weather statement, Jun 2, 7:01 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
801 PM CDT MON JUN 2 2014
KYZ001>022-030315-
FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-
MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-
HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY...
MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...DIXON...
MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN...
GREENVILLE...ELKTON
801 PM CDT MON JUN 2 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 800 PM...NWS RADAR SHOWED THUNDERSTORMS WITH HEAVY RAIN OVER
PORTIONS OF WESTERN KENTUCKY.
THROUGH 10 PM...ADDITIONAL HEAVY RAINS HAVING DEVELOPED ALONG THE
OHIO RIVER WILL MOVE JUST EAST OF PADUCAH AND BE AFFECTING THE
LAKES AREA...AND MOVING TOWARD AND INTO THE PENNYRILE REGION.
THESE HEAVY RAINS WILL PRODUCE SOME LOCALIZED PONDING OF WATER ON
ROADWAYS AND RESTRICT VISIBILITIES FOR AREA DRIVERS. IT WILL BE
BEST TO SLOW DOWN AND ALLOW YOURSELF PLENTY OF TIME TO REACH YOUR
DESTINATION IF YOU ENCOUNTER ONE OF THESE HEAVY RAIN PRODUCING
THUNDERSTORMS.
STORMS SHOULD DIMINISH SOME IN OVERALL STRENGTH AS THE EVENING
WEARS ON AND THE SUN BEGINS TO SET.
Flash Flood, McCracken
- When
- June 2, 8:00 PM CST to 10:30 PM CST
- Where
- McCracken County, West Paducah to 0.64 mi NNW of Krebs
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 37.080, -88.750
Widespread flash flooding occurred in Paducah. Between 4.8 and 5.5 inches of rain was measured in less than two hours. Numerous vehicles were stranded on flooded streets. Some people were rescued from stranded cars by police and fire personnel. A railroad underpass on a major city street was impassable. Garages and basements were flooded. Several apartments and at least one home were flooded. In the downtown Paducah area, the courthouse and jail were flooded.
Tornado, McCracken
- When
- June 2, 8:15 PM CST to 8:18 PM CST
- Where
- McCracken County, 1.5 mi ESE of Reidland to 1.59 mi ENE of Shady Grove
- Rating
- EF1
- Path length
- 1.53 mi
- Path width
- 150 yd
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.008, -88.507
This EF-1 tornado contained peak winds estimated near 90 mph. A pole barn sustained substantial roof damage, including some structural damage to the rafters. Debris was blown more than one-half mile away. One home sustained loss of a large section of shingles and the roof vent. Dozens of trees and tree limbs were also blown down. The damage began just southeast of the corner of U.S. Highways 62 and 68 and continued south-southeast to Highway 68 along the McCracken/Marshall County line.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Maryland, June 2, 20141 death · 1 event
- Wildfire in Texas, June 2 to 3, 2014$140,000 · 2 events
- Damaging Winds in Michigan, June 2, 2014$50,000 · 61 kt wind · 3 events
- Damaging Wind in Michigan, June 2, 2014$25,000 · 52 kt wind · 1 event
- Heavy Rain in Hawaii, June 2, 20145 events
- Flooding in Kansas, June 2, 20144 events
- Marine Thunderstorm Winds in Lake Huron, June 2, 20144 events
- Damaging Wind and Heavy Rain in Wisconsin, June 2, 2014$1,000 · 55 kt wind · 3 events
- Dense Fog in Michigan, June 2, 20142 events
- Hail in Oregon, June 2, 20141.5 in hail · 2 events
- Hail in Colorado, June 2, 20141.75 in hail · 1 event
- Heavy Rain in Wisconsin, June 2, 2014$500 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524437, 516620.